Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 17, NWS Brownsville, TX

March 27, 2008Cameron County, Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this red flag warning at Mar 27, 2008, 5:34 AM CDT for Cameron County, Kenedy County, Willacy County, Texas. It took effect at Mar 27, 2008, 10:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2008, 5:34 AM CDT (10:34 UTC)
In effect from
Mar 27, 2008, 10:00 AM CDT
Expired
Mar 27, 2008, 5:00 PM CDT
In force
7 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 69 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 10.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2008-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2008-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 271034
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
534 AM CDT THU MAR 27 2008

...STRONG SOUTHEAST TO SOUTH WINDS WILL PERSIST ALONG THE COAST TODAY...

TXZ248>250-252-253-271145-
/O.CAN.KBRO.FW.A.0016.080327T1500Z-080328T0300Z/
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-
534 AM CDT THU MAR 27 2008

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE
FIRE WEATHER WATCH. 

WINDS WILL BE LESS THAN WHAT IS NEEDED FOR A RED FLAG
WARNING...THEREFORE THE WATCH HAS BEEN CANCELLED.

$$

TXZ251-254>257-272200-
/O.UPG.KBRO.FW.A.0016.080327T1500Z-080328T0300Z/
/O.NEW.KBRO.FW.W.0017.080327T1500Z-080327T2200Z/
KENEDY-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-
COASTAL CAMERON-
534 AM CDT THU MAR 27 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 5 PM CDT
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTHEASTERLY WINDS FROM 25 TO 35 MPH WITH HIGHER GUSTS WILL
PERSIST TODAY. THESE WINDS...COMBINED WITH ABUNDANT CURED
FUELS...WILL PRODUCE AN ENHANCED RISK OF DANGEROUS WILDFIRE
ACROSS DEEP SOUTH TEXAS. THEREFORE...A RED FLAG WARNING IS IN
EFFECT FOR CAMERON...WILLACY...AND KENEDY COUNTIES FROM 10 AM THIS
MORNING THROUGH 5 PM THIS EVENING.

RESIDENTS ARE URGED NOT TO BURN TRASH OR YARD DEBRIS THIS
AFTERNOON DUE TO THE ENHANCED RISK OF WILDFIRE. MOTORISTS ARE
URGED NOT TO THROW ANY SMOKING MATERIALS FROM THEIR VEHICLES...
AND SHOULD NOT DRIVE OFF ROAD INTO GRASSY AREAS. A BURN BAN
REMAINS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS EXCEPT KENEDY
COUNTY. REMEMBER...FAILURE TO ABIDE BY THE BURN BAN MAY RESULT IN
FINES AND CRIMINAL PROSECUTION BY LOCAL LAW ENFORCEMENT AND
COUNTY OFFICIALS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS
INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED
FUELS...OR THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT
FOR 2 HOURS OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR
HIGHER WHEN FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Mar 27, 3:00 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 27, 3:00 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
300 AM CDT THU MAR 27 2008

.DISCUSSION...
TEMPERATURES WILL RUN ABOUT 5 DEGREES ABOVE NORMAL FOR THE NEXT 7
DAYS AS MINIMAL CHANGES OCCUR IN THE OVERALL PATTERN. ZONAL FLOW
ALOFT WILL CONTINUE THROUGH EARLY NEXT WEEK...DOING A SUFFICIENT
JOB OF DEFLECTING ALL SFC RIDGES TO THE EAST AND HALTING THE
PROGRESSION OF ANY COLD FRONTS BEFORE THEY REACH DEEP SOUTH TEXAS.
CONDITIONS MAY CHANGE SOME STARTING WEDNESDAY...WHEN A CUTOFF LOW
OFF THE BAJA CALIFORNIA COAST RACES ACROSS NORTHERN MEXICO. AS IT
CROSSES...IT WILL GENERATE A LEE TROUGH...DRAGGING A COLD FRONT
THROUGH TEXAS. AS THIS IS STILL A WEEK OUT...CONFIDENCE IS STILL
LOW ON IF THIS FRONT WILL REACH FAR ENOUGH SOUTH TO BRING RAIN TO
THE REGION. OTHERWISE NIL POPS AND WARM WEATHER FOR THE REGION

&&

.AVIATION...
A WINDY DAY IS ON TAP FOR THE DEEP SOUTH TEXAS COASTAL
AREAS...INCLUDING THE REGIONAL AIRPORTS...WITH ONLY SLIGHTLY LESS
WIND FOR MFE IN HIDALGO COUNTY. VFR SKIES WILL ALSO PREVAIL. THE
INTERACTION OF HIGH PRESSURE IN THE GULF AND LOW PRESSURE IN THE
PLAINS IS KEEPING THE LOCAL PRESSURE GRADIENT TIGHT AND IS CAUSING
THE INCREASED WINDS. A LLJ OF 45 TO 50 KNOTS IS IN PLACE A FEW
THOUSAND FEET THICK ABOVE THE DECK...SO STRONG AND GUSTY SOUTHEAST
TO SOUTH WINDS ARE EXPECTED TODAY. A LIGHT TO MODERATE CHOP IS
LIKELY DURING TAKEOFF AND LANDING.

&&

.MARINE...
BUOY 42020 REPORTS MODERATE SOUTH SOUTHEAST WINDS AND SEAS AROUND
6 FEET WITH A PERIOD OF 6 SECONDS EARLY THIS MORNING. THE WINDS
AND SEAS HAVE DIMINISHED TEMPORARILY...BUT I EXPECT THEM TO
INCREASE AGAIN TODAY AS THE GRADIENT BETWEEN PLAINS LOW PRESSURE
AND GULF HIGH PRESSURE REMAINS TIGHT. THIS SITUATION WILL PERSIST
THROUGH FRIDAY WHEN HIGH PRESSURE MOVING SOUTH OUT OF THE MIDWEST
FILLS LOW PRESSURE OVER NORTH TEXAS. MODERATE SOUTHEAST WINDS WILL
PREVAIL THROUGH THE WEEKEND...INCREASING TO FRESH ON SUNDAY AS LOW
PRESSURE DEVELOPS OVER NORTH TEXAS AGAIN AND HIGH PRESSURE REMAINS
LODGED OVER THE NORTH GULF. STRONGER WINDS WILL CONTINUE ON MONDAY
AND TUESDAY OF NEXT WEEK...WITH ADVISORY CONDITIONS POSSIBLE.
STRONG HIGH PRESSURE WILL BUILD INTO NORTH TEXAS NEXT MONDAY
NIGHT... KILLING THE GRADIENT. HIGH PRESSURE WILL FILTER SOUTH ON
TUESDAY... BACKING LIGHT TO MODERATE WINDS TO EAST THROUGH
WEDNESDAY BEFORE ANOTHER PLAINS LOW PRESSURE SYSTEM DEVELOPS AND
HELPS TURN WINDS TO SOUTHEAST WITH AN INCREASE IN STRENGTH TO
MODERATE. A COLD FRONT IS BEING FORECAST FOR N EXT FRIDAY...WHICH
WILL BRING STRONG NORTH WINDS TO THE LOCAL MARINE AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  82  68  83  70 /   0   0   0  10
BROWNSVILLE          84  69  85  69 /   0   0   0  10
HARLINGEN            86  67  86  68 /   0   0   0  10
MCALLEN              88  70  86  71 /   0   0   0  10
RIO GRANDE CITY      88  70  87  72 /   0   0   0  10
SOUTH PADRE ISLAND   80  69  81  71 /   0   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM 10 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR TXZ248>257.

GM...SMALL CRAFT ADVISORY FOR WINDS FROM 10 AM THIS MORNING TO 8 PM
     CDT THIS EVENING FOR GMZ130-132-135.

     SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR GMZ150-155-
     170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/54
Hazardous weather outlook, Mar 27, 5:27 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
527 AM CDT THU MAR 27 2008

GMZ130-132-135-150-155-170-175-281030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
527 AM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL COASTAL WATERS REGIONS
FOR WINDS AROUND 20 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORIES ARE AGAIN EXPECTED ON FRIDAY FOR WINDS
REACHING 20 KNOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ248>257-281030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
527 AM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY. IN
ADDITION...RED FLAG WARNINGS AND A WIND ADVISORY ARE IN EFFECT
TODAY FOR KENEDY...WILLACY AND CAMERON COUNTIES AS WINDS NEAR 30
MPH WITH HIGHER GUSTS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS ON FRIDAY WILL LEAD TO CONTINUED ELEVATED FIRE
RISKS. RED FLAG WARNINGS MAY BE NEEDED AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 9:01 PM CDTFire Weather WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more9 hr
Mar 27, 4:38 AM CDTWind AdvisoryBROCameron, Kenedy, Willacy12 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.